Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Varieties of combinatorial geometries

Authors: J. Kahn and J. P. S. Kung
Journal: Trans. Amer. Math. Soc. 271 (1982), 485-499
MSC: Primary 05B35; Secondary 51D20
MathSciNet review: 654846
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A hereditary class of (finite combinatorial) geometries is a collection of geometries which is closed under taking minors and direct sums. A sequence of universal models for a hereditary class $ \mathcal{J}$ of geometries is a sequence $ ({T_n})$ of geometries in $ \mathcal{J}$ with rank $ {T_n} = n$, and satisfying the universal property: if $ G$ is a geometry in $ \mathcal{J}$ of rank $ n$, then $ G$ is a subgeometry of $ {T_n}$. A variety of geometries is a hereditary class with a sequence of universal models.

We prove that, apart from two degenerate cases, the only varieties of combinatorial geometries are

(1) the variety of free geometries,

(2) the variety of geometries coordinatizable over a fixed finite field, and

(3) the variety of voltage-graphic geometries with voltages in a fixed finite group.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05B35, 51D20

Retrieve articles in all journals with MSC: 05B35, 51D20

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society